Louisiana, 2017Damaging Winds in Louisiana, May 28, 2017
May 28, 2017 · NWS JAN · 2 events in 2 counties and zones
A complex of showers and thunderstorms moved into the ArkLaMiss region late on the 28th. These storms brought a swath of damaging winds to portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms moved into the ArkLaMiss region late on the 28th. These storms brought a swath of damaging winds to portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 28, 8:13 PM CST, 19 minutes earlier.
Area forecast discussion, May 28, 8:13 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
913 PM CDT Sun May 28 2017
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Expect showers and thunderstorms to move through the area tonight
out ahead of an approaching cold front. Lows tonight will mainly be
in the lower 70s. The only change to the forecast was to increase
pops for this evening into the overnight. /27/
Prior discussion below:
Tonight through Monday (Memorial Day):
As the cold front moves towards the area, expect rain and storm
chances to linger into Memorial Day on Monday. As a deep trough
and cold front swings into the western Great Lakes, a lead
shortwave will continue to eject northeast through the eastern
Great Lakes into the northeast. This will continue to drag the
cold front analyzed off to our northwest slowly to the southeast.
However, the strongest forcing will remain off to the north,
helping the cold front stall up in the ArkLaMiss Delta tomorrow.
This should help moisture to linger in the 1.5-1.75 inch range.
With vertical totals in the 26-28 deg C range, -3 to -4
Showalters, mid level lapse rates around 6-7 deg C and some
20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to
warrant leaving the marginal risk, especially across along and
southeast of the ArkLaMiss Delta Monday afternoon. Updated the
graphics and HWO to show the marginal risk for severe storms. With
moisture being slightly lower, expecting the localized flooding
risk to remain low. /DC/
Tomorrow night through the rest of the week:
Rather wet and slightly cooler than average conditions generally
look to be in the cards for the Lower Mississippi Valley through
the period as perturbed southwesterly flow aloft continues. The
best rain chances should be through Tuesday night or Wednesday as
the front moving in tomorrow remains stalled in the vicinity.
Owing to the mentioned boundary and better forcing expect showers
and storms through midweek to not be exclusively diurnal,
especially tomorrow night. Strong storms (and perhaps even a stray
severe storm) will certainly not be out of the question, but in
general the needed juxtaposition of shear and instability to
warrant good confidence in severe weather is lacking.
Once we get to later Wednesday, and definitely into Thursday and
Friday, the frontal boundary will be less of a factor on our
weather as it further weakens and generally drifts north of the
region. At this point daytime temperatures may be able to get
close to 90 in a few spots and with plenty of moisture in place
the combination of warmth and humidity will both promote some
sweating and build afternoon instability and trigger related
scattered afternoon through early evening showers and
thunderstorms). Looks like the best rain chances over this period
will be focused toward northwestern zones.
By the weekend another front will be approaching from the
northwest and boosting rain chances again. Even though persistent
rain chances through this week may start to get annoying it is
worth pointing out that we will be shortly transitioning into
June (and entering the season where one might think twice about
wishing away rain and the associated opportunity for below normal
temperatures). /BB
&&
.AVIATION...
00Z TAF discussion:
A threat for additional TSRA/SHRA will continue tonight through
Memorial Day with the greatest threat generally along/south of the
JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR)
ceilings should be most prominent late tonight through morning in
roughly the same area with ceilings mixing up to VFR category late
morning/afternoon. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 70 82 68 80 / 72 63 50 63
Meridian 70 83 68 80 / 50 61 55 65
Vicksburg 69 82 68 81 / 83 62 47 56
Hattiesburg 71 84 69 82 / 50 63 50 65
Natchez 70 81 67 79 / 89 66 53 63
Greenville 69 82 67 83 / 63 56 33 36
Greenwood 69 82 66 81 / 60 57 38 42
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 28, 2:37 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 PM CDT Sun May 28 2017
ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-
Washington-
337 PM CDT Sun May 28 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late this evening into Tonight
Isolated severe thunderstorms are possible mainly late this
evening through tonight. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045-
Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba-
Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
337 PM CDT Sun May 28 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday
Isolated severe thunderstorms are possible Monday afternoon into
through the evening. The primary hazards with these storms will
be damaging wind gusts and hail up to quarter size.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Monday night.
LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049-
053>055-059>063-292045-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys-
Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-
337 PM CDT Sun May 28 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, south
central Mississippi, southwest Mississippi, and west central
Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday
Isolated severe thunderstorms are possible mainly late this
evening through tonight and also again on Monday. The primary
hazards with these storms tonight and Monday will be damaging
wind gusts and hail up to quarter size.
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms are possible continuing Monday into
the late evening hours. The primary hazards with these storms
will be damaging wind gusts and hail up to quarter size.
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday night.
23
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 28, 7:50 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
850 PM CDT SUN MAY 28 2017
LAZ007-015-023-290245-
Richland LA-Morehouse LA-Franklin LA-
850 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOREHOUSE...
RICHLAND AND FRANKLIN PARISHES UNTIL 945 PM CDT...
At 849 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Galion to 11 miles
northwest of Clarks. Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Buckner around 935 PM CDT.
Liddieville around 940 PM CDT.
Winnsboro and Mangham around 945 PM CDT.
Other locations impacted by these storms include Baskin, Perryville,
Collinston, Mer Rouge and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana.
LAT...LON 3279 9161 3267 9163 3258 9159 3258 9153
3236 9145 3225 9156 3224 9151 3221 9155
3217 9149 3199 9190 3207 9193 3212 9187
3219 9201 3229 9203 3252 9190 3266 9191
3271 9204 3269 9205 3270 9205 3286 9207
TIME...MOT...LOC 0149Z 257DEG 26KT 3275 9177 3214 9229
DBSpecial weather statement, May 28, 8:06 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
906 PM CDT SUN MAY 28 2017
LAZ024-026-290300-
Catahoula LA-Concordia LA-
906 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA AND CATAHOULA PARISHES
UNTIL 1000 PM CDT...
At 906 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles west of Liddieville to Ball.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Larto around 950 PM CDT.
Mayna around 955 PM CDT.
Acme and New Era around 1000 PM CDT.
Other locations impacted by these storms include Harrisonburg, Sicily
Island and Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana...and southwestern Mississippi.
LAT...LON 3193 9200 3192 9183 3187 9178 3192 9160
3176 9156 3175 9148 3137 9152 3142 9157
3141 9158 3127 9153 3125 9166 3104 9156
3098 9166 3104 9165 3104 9172 3120 9168
3130 9191 3123 9192 3123 9198 3128 9202
TIME...MOT...LOC 0206Z 280DEG 37KT 3210 9196 3141 9244
DBThunderstorm Wind, Franklin
- When
- May 28, 8:32 PM CST
- Where
- Franklin County, 0.59 mi E of Gilbert
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.050, -91.660
Structural damage occurred in portions of the parish, with some homes damaged in Wisner and Gilbert.
Thunderstorm Wind, Tensas
- When
- May 28, 8:49 PM CST to 9:14 PM CST
- Where
- Tensas County, 1.97 mi N of Delta Bridge to 1.43 mi ESE of Balmoral
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 31.958, -91.394
Trees and power lines were blown down around the parish. A couple of homes were damaged in St. Joseph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697854, 697855.